Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 74, NWS Jackson, MS

September 3, 2001Covington County, Jefferson Davis County, Lawrence County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 3, 2001, 7:25 AM CDT for Covington County, Jefferson Davis County, Lawrence County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 7:25 AM CDT (12:25 UTC)
Expired
Sep 3, 2001, 10:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Covington County, MS, Jefferson Davis County, MS, Lawrence County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 031230
FFWJAN
MSC031-065-077-031530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
725 AM CDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1030 AM CDT

* AT 725 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS CONTINUE MOVE OVER PORTIONS OF LAWRENCE...JEFFERSON 
DAVIS AND COVINGTON COUNTIES OF SOUTH CENTRAL AND SOUTHEAST 
MISSISSIPPI THIS MORNING. A FEW AREAS IN THESE COUNTIES HAVE 
RECEIVED 2 TO 4 INCHES OF RAINFALL SINCE 430 AM CDT. AN ADDITIONAL
1 TO 3 INCHES OF RAINFALL IS LIKELY THROUGH 1030 AM CDT AS STORMS 
MOVE EAST-NORTHEAST OVER THE SAME AREAS WHERE FLOODING IS ALREADY 
OCCURRING. 

LOCAL LAW ENFORCEMENT REPORTS A FEW HOMES IN THE COLLINS AND MOUNT 
OLIVE AREAS HAVE ALREADY HAD TO BE EVACUATED. THIS IS A DANGEROUS 
SITUATION 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...AS WELL AS THE 
PEARL AND LEAF RIVER BASINS. MOVE TO HIGHER GROUND NOW IF YOURE 
WITNESSING FLOODING IN YOUR AREA

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY AS 
VECHICLES CAN READILY BE SWEPT AWAY BY FLOOD WATERS EVEN LESS THAN A 
FOOT DEEP.

LAT...LON 3139 9017 3145 8981 3146 8942 3180 8939
          3174 9011 3169 9023

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:30 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 3, 3:30 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT MON SEP 3 2001

RADAR IMAGERY SHOWS RAIN CONTINUING OVER CWFA. 00Z PRECIP WATER
VALUES WERE AOA 2.0 OVER LOWER MS RIVER VALLEY. ETA/AVN MODELS
TREND TOWARDS GRADUAL CHANGE IN PATTERN...AS SLOW-MOVING MID-LEVEL
TROUGH AXIS LIFTS NE OUT OF REGION. LATER IN THIS FORECAST
CYCLE...HIGH PRESSURE BUILDS OVER SWRN STATES/ ROCKIES...AS GREAT
LAKES HIGH PRESSURE SLIDES E. WITH TIME...THIS RIDGE OF HIGH
PRESSURE WILL EXTEND INTO CENTRAL PLAINS.

IN SHORT-TERM...SW FLOW CONTINUES OVER REGION AS BOUNDARY DRAPED
ACROSS SRN STATES FROM CAROLINAS INTO LA. IN ETA/AVN/NGM...SHOWERS/
THUNDERSTORMS DEVELOP. HEAVY RAINFALL STILL POSSIBLE TODAY...MAINLY
ERN ZONES. MODELS TREND TOWARDS MORE DIURNAL PRECIPITATION PATTERN
FROM TUE ON. BY 00Z TUE...SURFACE LOW PRESSURE CENTER SHIFTS INTO
AL...WITH HEAVIEST PRECIP OVER SRN APPALACHIANS.

WILL EXTEND FFA THROUGH TODAY FOR ERN ZONES AS AXIS OF STRONGEST
VORTICITY PUSHES E INTO AL. GROUND ALREADY SOGGY FROM DAYS OF
PRECIP. EXPECT RAINFALL AMOUNTS OF 1 TO 2 POSSIBLE...SINCE PRECIP
WATER VALUES AOA 2. ISOLATED GREATER TOTALS COULD OCCUR.

CONDITIONS SHOULD IMPROVE THROUGH AFTERNOON...AS ETA BEGINS TO DRY
OUT REGION FROM NW. WINDS BECOMING MORE NW TO NE WITH TIME. IN
MODELS...SHEAR AXIS STILL ACROSS CENTRAL/SRN ZONES TUE/TUE NIGHT...
WITH ABUNDANT LOWER-LEVEL MOISTURE IN PLACE. WILL KEEP TREND OF
DIURNAL PRECIP FOR TUE/TUE NIGHT.

...EXTENDED FORECAST...
SHEAR AXIS STILL IN PLACE OVER CWFA IN MRF WILL CONTINUE CHANCE
PRECIP. BY 00Z SAT...MRF DEVELOPING FRONT FROM CAN INTO SRN PLAINS.
THIS SIGNIFICANT FRONT SHIFTS INTO LOWER MS RIVER VALLEY AFTER 12Z
SAT... FINALLY ALLOWING HIGH PRESSURE TO BUILD OVER SRN STATES BY
12Z SUN. DRY SUN/MON.

JAN 87/71/89/70  7453
MEI 86/71/89/69  8553

.JAN...
MS...FFA ZONES 029>033-037>039-044>046-050>052-056>058-064>066-
     072>074 TODAY.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Sep 3, 5:54 AM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
554 AM CDT MON SEP 03 2001

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM
EAST-CENTRAL LOUISIANA INTO SOUTHERN AND EASTERN MISSISSIPPI
TODAY. SHOWERS AND STORMS WILL BE MORE SCATTERED IN NATURE OVER
EXTREME SOUTHEAST ARKANSAS..FAR
NORTHEAST LOUISIANA INTO PORTIONS OF NORTHWEST MISSISSIPPI IN AND
AROUND THE DELTA. THE CLOUD CANOPY AROUND TODAY SHOULD KEEP
INSTABILITIES MARGINAL AT BEST...THUS SEVERE WEATHER WEATHER IS
NOT EXPECTED.

...FLOODING...
FLASH FLOOD WATCH IN EFFECT TODAY FOR PORTIONS OF EASTERN
MISSISSIPPI ALONG AND EAST OF A TOMNOLEN...TO SALLIS...TO
MORTON...TO POLKVILLE
TO PRENTISS...TO KOKOMO LINE.

AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL WILL BE POSSIBLE OVER
EASTERN MISSISSIPPI TODAY. SOILS ACROSS THE WATCH AREA REMAIN
SATURATED AN ANY ADDITIONAL RAINFALL MAY RESULT IN FLASH
FLOODING. ELSEWHERE...ISOLATED HEAVY RAINFALL UPWARDS TO 1 TO 2
INCHES WILL BE POSSIBLE THIS MORNING
WITH ACTIVITY TAPERING OFF DURING THE AFTERNOON HOURS.

AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY
WILL
CONTINUE TO MOVE ACROSS THE REGION TODAY BEFORE EXITING INTO
ALABAMA AND GEORGIA BY NIGHTFALL. AS THESE FEATURES ENCOUNTER A
VERY MOISTURE RICH AIRMASS IN PLACE...SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS OVER PORTIONS OF EAST-CENTRAL LOUISIANA
INTO CENTRAL AND EASTERN MISSISSIPPI INTO THE EARLY AFTERNOON
HOURS. AREAS OF HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY ACROSS
EASTERN MISSISSIPPI AS THE DAY WEARS ON.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL MOST LIKELY ONLY BE NEEDED FOR POSSIBLE
FLOODING ACROSS THE REGION AS SEVERE STORMS ARE NOT LIKELY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Sep 3, 5:54 AM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE JACKSON MS
554 AM CDT MON SEP 03 2001

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM
EAST-CENTRAL LOUISIANA INTO SOUTHERN AND EASTERN MISSISSIPPI
TODAY. SHOWERS AND STORMS WILL BE MORE SCATTERED IN NATURE OVER
EXTREME SOUTHEAST ARKANSAS..FAR NORTHEAST LOUISIANA INTO PORTIONS OF
NORTHWEST MISSISSIPPI IN AND AROUND THE DELTA. THE CLOUD CANOPY
AROUND TODAY SHOULD KEEP INSTABILITIES MARGINAL AT BEST...THUS
SEVERE WEATHER WEATHER IS NOT EXPECTED.

...FLOODING...
FLASH FLOOD WATCH IN EFFECT TODAY FOR PORTIONS OF EASTERN
MISSISSIPPI ALONG AND EAST OF A TOMNOLEN...TO SALLIS...TO
MORTON...TO POLKVILLE TO PRENTISS...TO KOKOMO LINE.

AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL WILL BE POSSIBLE OVER
EASTERN MISSISSIPPI TODAY. SOILS ACROSS THE WATCH AREA REMAIN
SATURATED AN ANY ADDITIONAL RAINFALL MAY RESULT IN FLASH
FLOODING. ELSEWHERE...ISOLATED HEAVY RAINFALL UPWARDS TO 1 TO 2
INCHES WILL BE POSSIBLE THIS MORNING WITH ACTIVITY TAPERING OFF
DURING THE AFTERNOON HOURS.

AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY WILL
CONTINUE TO MOVE ACROSS THE REGION TODAY BEFORE EXITING INTO ALABAMA
AND GEORGIA BY NIGHTFALL. AS THESE FEATURES ENCOUNTER A VERY
MOISTURE RICH AIRMASS IN PLACE...SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS OVER PORTIONS OF EAST-CENTRAL LOUISIANA INTO
CENTRAL AND EASTERN MISSISSIPPI INTO THE EARLY AFTERNOON HOURS.
AREAS OF HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY ACROSS EASTERN
MISSISSIPPI AS THE DAY WEARS ON.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL MOST LIKELY ONLY BE NEEDED FOR POSSIBLE
FLOODING ACROSS THE REGION AS SEVERE STORMS ARE NOT LIKELY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Sep 3, 6:37 AM CDT, 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE JACKSON MS
554 AM CDT MON SEP 03 2001

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM
EAST-CENTRAL LOUISIANA INTO SOUTHERN AND EASTERN MISSISSIPPI
TODAY. SHOWERS AND STORMS WILL BE MORE SCATTERED IN NATURE OVER
EXTREME SOUTHEAST ARKANSAS..FAR NORTHEAST LOUISIANA INTO PORTIONS OF
NORTHWEST MISSISSIPPI IN AND AROUND THE DELTA. THE CLOUD CANOPY
AROUND TODAY SHOULD KEEP INSTABILITIES MARGINAL AT BEST...THUS
SEVERE WEATHER WEATHER IS NOT EXPECTED.

...FLOODING...
FLASH FLOOD WATCH IN EFFECT TODAY FOR PORTIONS OF EASTERN
MISSISSIPPI ALONG AND EAST OF A TOMNOLEN...TO SALLIS...TO
MORTON...TO POLKVILLE TO PRENTISS...TO KOKOMO LINE.

AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL WILL BE POSSIBLE OVER
EASTERN MISSISSIPPI TODAY. SOILS ACROSS THE WATCH AREA REMAIN
SATURATED AN ANY ADDITIONAL RAINFALL MAY RESULT IN FLASH
FLOODING. ELSEWHERE...ISOLATED HEAVY RAINFALL UPWARDS TO 1 TO 2
INCHES WILL BE POSSIBLE THIS MORNING WITH ACTIVITY TAPERING OFF
DURING THE AFTERNOON HOURS.

AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE BOUNDARY WILL
CONTINUE TO MOVE ACROSS THE REGION TODAY BEFORE EXITING INTO ALABAMA
AND GEORGIA BY NIGHTFALL. AS THESE FEATURES ENCOUNTER A VERY
MOISTURE RICH AIRMASS IN PLACE...SHOWERS AND THUNDERSTORMS WILL
BECOME MORE NUMEROUS OVER PORTIONS OF EAST-CENTRAL LOUISIANA INTO
CENTRAL AND EASTERN MISSISSIPPI INTO THE EARLY AFTERNOON HOURS.
AREAS OF HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY ACROSS EASTERN
MISSISSIPPI AS THE DAY WEARS ON.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL MOST LIKELY ONLY BE NEEDED FOR POSSIBLE
FLOODING ACROSS THE REGION AS SEVERE STORMS ARE NOT LIKELY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:15 PM CDTFlash Flood WarningJANMadison3 hr
Sep 3, 4:30 AM CDTFlash Flood WarningJANCovington, Jefferson Davis3 hr
Sep 3, 5:12 AM CDTFlash Flood WarningJANClarke, Jasper4 hr
Sep 3, 5:30 AM CDTFlash Flood WarningJANMadison3 hr
Sep 3, 6:07 AM CDTFlash Flood WarningJANAdams, Franklin3 hr
Sep 3, 8:50 AM CDTFlash Flood WarningJANSimpson115 min
Sep 3, 9:00 AM CDTFlash Flood WarningJANLincoln2 hr
Sep 3, 9:27 AM CDTFlash Flood WarningJANRankin2 hr
Sep 3, 10:25 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence2 hr
Sep 3, 10:35 AM CDTFlash Flood WarningJANHinds115 min
Sep 3, 10:39 AM CDTFlash Flood WarningJANJasper, Simpson, Smith2 hr
Sep 3, 10:50 AM CDTFlash Flood WarningJANLincoln115 min
Sep 3, 1:14 PM CDTFlash Flood WarningJANHinds, Rankin2 hr
Sep 3, 1:31 PM CDTFlash Flood WarningJANClaiborne119 min
Sep 3, 5:27 PM CDTFlash Flood WarningJANCovington, Jefferson Davis2 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.